Illinois, 2025

Flash Flood in Illinois, July 27, 2025

July 27, 2025 · NWS LSX · 1 event in 1 county or zone

During the night of July 26th-July 27th, moisture convergence along a low-level jet spurred convection in eastern Missouri. This convection developed in an environment primed for efficient and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

During the night of July 26th-July 27th, moisture convergence along a low-level jet spurred convection in eastern Missouri. This convection developed in an environment primed for efficient and heavy rainfall. Thunderstorms trained over Calhoun County, causing roads to flood and culverts to wash out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 27, 1:15 AM CST, 15 minutes earlier. Its key messages:

  • Dangerous heat expands areawide today, intensifying Monday and Tuesday. The worst impacts will be felt in the greater St. Louis metropolitan area where urban heat island influence is strongest.
  • Thunderstorm chances (20-50%) migrate along and south of I-70 today, but with weaker forcing and shear there is very little concern for severe weather or flash flooding.
  • The heat breaks for those north of I-70 on Wednesday, with relief felt areawide by Thursday.
Area forecast discussion, Jul 27, 1:15 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
215 AM CDT Sun Jul 27 2025

.KEY MESSAGES...

- Dangerous heat expands areawide today, intensifying Monday and
  Tuesday. The worst impacts will be felt in the greater St. Louis
  metropolitan area where urban heat island influence is
  strongest.

- Thunderstorm chances (20-50%) migrate along and south of I-70
  today, but with weaker forcing and shear there is very little
  concern for severe weather or flash flooding.

- The heat breaks for those north of I-70 on Wednesday, with
  relief felt areawide by Thursday.

&&

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 214 AM CDT Sun Jul 27 2025

Subtle mid-level ascent coincident with low-level frontogenesis and
a weak but sufficient low-level jet are stimulating training
thunderstorms across parts of east-central Missouri and west-central
Illinois. As much as 6.00 inches of rain is estimated to have fallen
across parts of Lincoln County, MO where efficient thunderstorms
trained for several hours and resulted in considerable flash
flooding. These thunderstorms are becoming somewhat outflow dominant
and are weakening. This weakening trend will continue as the low-
level jet continues to wane after sunrise. While I don't expect a
clean break between thunderstorm chances this morning and this
afternoon, the lack of stronger shear and forcing that will be in
place today according to nearly all available guidance will result
in more scattered coverage of the diurnally-driven thunderstorms.
The best chances look to be along the remnant outflow from ongoing
convection, mainly along and around the I-44 corridor during the
afternoon. With precipitable water values still quite high, even for
late July, any convection will threaten heavy rain and localized
flooding. Because there isn't a really tangible focus for these
storms in the afternoon, any flash flooding will be fairly isolated
in nature. Outside of these thunderstorms, heat index values will
climb into the triple digits areawide, and be highest in the St.
Louis metro area. Rain chances abate after sunset with the upper-
level ridge building quickly overnight. As a result, Monday will be
notably hotter with similar humidity values to today. Dangerous heat
index values will exist areawide, with particular focus again on the
urbanized areas. Parts of far southeast Missouri and southwest
Illinois will see a fairly low (15%) chance for thunderstorms in the
afternoon, but with the very warm air aloft from the ridge in place,
I doubt we will see much convective initiation.

MRB

&&

.LONG TERM...  (Monday Night through Saturday)
Issued at 214 AM CDT Sun Jul 27 2025

Tuesday looks fairly similar from a heat perspective, with virtually
no rain chances as the upper-level ridge is squarely overhead.
Meanwhile, a longwave trough will amplify over eastern Canada and
push a front south into the Mid-Mississippi Valley. The ridge
will begin to collapse like a house of cards from north to south
on Wednesday, aided by several shortwave impulses amidst the
periphery of the longerwave feature. Showers and thunderstorms are
likely (60- 70%) on Wednesday in the vicinity of the front, and
amidst the favorable antecedent thermodynamic environment for
heavy rain, I can't rule out a localized flood threat on
Wednesday. There will likely be a stark temperature gradient from
south to north, with cooler air further north and warm/humid
conditions lingering in the south. Depending on how things unfold,
we may need to extend the heat headlines in parts of the area on
Wednesday.

The front advances south, aided partly by synoptic forcing and
partly by convection, clearing the region and finally ending this
oppressive stretch of hot and humid weather. Lower (20-40%) rain
chances linger in parts of the area through the weekend with some
potential for the front to waver back north a bit. That said,
confidence remains high that we will enjoy a few days of below-
normal temperatures before a gradual warmup next week.

MRB

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1126 PM CDT Sat Jul 26 2025

The main concern this TAF period will again be showers and
thunderstorms at times through . Multiple clusters of thunderstorms
have developed just north of the I-70 corridor into south-central
IL, but it is uncertain if showers and thunderstorms will
develop/progress into any of the terminals. Therefore, PROB30 groups
have been maintained to the periods with highest chances at each
terminal. Additional development/redevelopment of showers and
thunderstorms Sunday afternoon and evening is anticipated to be
largely focused across east-central/southeastern MO and southwestern
IL with highest chances of impacts at St. Louis metro terminals.
Thunderstorms will be capable of MVFR to briefly IFR flight
conditions and gusty winds. Outside of thunderstorms, VFR flight
conditions will prevail.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT Tuesday for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Gasconade MO-Iron MO-
     Lincoln MO-Madison MO-Moniteau MO-Monroe MO-Montgomery MO-
     Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint Francois MO-
     Warren MO-Washington MO.

     Extreme Heat Warning until 7 PM CDT Tuesday for Franklin MO-
     Jefferson MO-Saint Charles MO-Saint Louis City MO-Saint
     Louis MO-Sainte Genevieve MO.

     Heat Advisory from 1 PM this afternoon to 7 PM CDT Tuesday for
     Knox MO-Lewis MO-Marion MO-Shelby MO.

IL...Heat Advisory until 7 PM CDT Tuesday for Calhoun IL-Fayette IL-
     Greene IL-Jersey IL-Macoupin IL-Montgomery IL-Pike IL.

     Extreme Heat Warning until 7 PM CDT Tuesday for Bond IL-Clinton
     IL-Madison IL-Marion IL-Monroe IL-Randolph IL-Saint Clair
     IL-Washington IL.

     Heat Advisory from 1 PM this afternoon to 7 PM CDT Tuesday for
     Adams IL-Brown IL.

&&

WFO LSX
Hazardous weather outlook, Jul 27, 1:17 AM CST, 13 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
217 AM CDT Sun Jul 27 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-280730-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
217 AM CDT Sun Jul 27 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Dangerous heat will continue today.

Mainly scattered thunderstorms are forecast through tonight. Locally
heavy rainfall is possible along with some gusty winds in the
stronger thunderstorms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerous heat will continue over much of the area through at least
Tuesday.

There is a chance of thunderstorms Sunday and again Wednesday
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MRB

In the hours before

Local storm report, Jul 26, 10:38 PM CST, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1138 PM CDT Sat Jul 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     Flash Flood      1 SSW Elsberry          39.16N 90.79W
07/26/2025                   Lincoln            MO   Emergency Mngr

            Water rescue due to flooding.

&&

MRB
Local storm report, Jul 26, 10:39 PM CST, 2 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1139 PM CDT Sat Jul 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     Flash Flood      Elsberry                39.17N 90.78W
07/26/2025                   Lincoln            MO   Emergency Mngr

            MO 79 closed at Brownsmill Road due to
            fast-moving flood water.

&&

MRB
Local storm report, Jul 26, 11:07 PM CST, 2 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1207 AM CDT Sun Jul 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     Flash Flood      3 SSW Elsberry          39.14N 90.81W
07/27/2025                   Lincoln            MO   Emergency Mngr

            Water rescue due to flash flooding.

&&

MRB

The radar

The St Louis radar (KLSX), 70 km away, was scanning. The volume nearest the first event began at 07:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Calhoun

When
July 27, 1:30 AM CST to 3:25 AM CST
Where
Calhoun County, 2.55 mi SSW of Belleview to 1.77 mi NW of Gilead
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
39.319, -90.805

The Calhoun County sheriff reported at least 5 trees across roads around Hamburg. The closed roads in the county include Route 100, Michael Hamburg Road, Treshman Hollow Road, Irish Hollow Road, Gresham Hollow Road, East Panther Creek Road, and Indian Creek Hollow Road. Several of these roads were closed due to pavement or culverts being washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278132.